MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SOLERA VOYAGER SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SOLERA VOYAGER SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 55750016545
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Pain (1994)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient underwent posterior lumbar interbody fusion at l5-s1.At l5 right, s1 right and s1 left, screws of dimension 6.5mm x 45mm were inserted.At l5 left, 7.5mm x 45mm screw was inserted.40 mm rod was inserted on the right side and 45 mm rod was inserted on the left side.Two cages were inserted during this surgery.On an unknown date, post-op, screw on the right side of s1 broke at the shaft (about 1 cm below the screw head).The patient also complained of pain, which suddenly occurred on (b)(6) 2019.Hence, the patient underwent a revision surgery for removing the broken screw.The broken screw along with all the other screws was completely replaced.Moreover, one more cage was inserted at the right side.There is no information on whether the bones were fused.The surgeon considered that screw might have broken due to the load on the right side because the cages that were inserted before had not been inserted to the middle.When the explanted screw was examined, the screw was found broken at about 42 mm from the tip.On front and behind, the threads were damaged, rubbed at the crown, and scratches were found on the screw head threads and the edges of the torx holes.
 
Additional Manufacturer Narrative
H6: product analysis: visual examination revealed the screw was broken about 4 threads down from the base of the bone screw head.Optical examination of the area of fracture initiation did not identify a pre-existing surface defect that could contribute to crack propagation.Some fracture surface smearing is noted.Microscopic examination of the fracture surface revealed fairly flat fracture surface with progressive striations consistent with cyclic fatigue on one side and the other half appears to be deformed and bent.The threads of the broken lower portion of the screw have been damaged, possibly from the removal process.The above observations are consistent with cyclic fatigue followed by overload once the fatigue had weakened the material.Additional information: d10, g1, g2, h3, h6 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SOLERA VOYAGER SPINAL SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key9656912
Report Number1030489-2020-00123
Device Sequence Number353604
Product Code NKB
UDI-Device Identifier00643169783843
UDI-Public00643169783843
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K170679
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/16/2026
Device Catalogue Number55750016545
Device Lot NumberH5429193
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2020
Initial Date Received by Manufacturer 01/10/2020
Supplement Date Received by Manufacturer07/01/2020
Initial Report FDA Received Date02/02/2020
Supplement Report FDA Received Date07/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;